Nebraska, 2023Winter Storm in Nebraska, February 15 to 16, 2023
February 15 to 16, 2023 · NWS GLD · 2 events in 2 counties and zones
Mid February moderate to heavy snowfall moved over far Southwest Nebraska. Snowfall amounts were highest along the KS/NE border, with amounts ranging from 5 to almost 10 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mid February moderate to heavy snowfall moved over far Southwest Nebraska. Snowfall amounts were highest along the KS/NE border, with amounts ranging from 5 to almost 10 inches. The highest snow amount reported was in far southern Hitchcock County. Wind gusts around 30 MPH also occurred with the snow. The combined effect of the wind and snow yielded drifts of two to four feet and visibility of less than a half mile at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 15, 11:22 AM CST, 38 minutes earlier.
Area forecast discussion, Feb 15, 11:22 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1022 AM MST Wed Feb 15 2023
.SHORT TERM...(Today through Friday night)
Issued at 204 AM MST Wed Feb 15 2023
Across the Tri State region this morning, much of the area resides
under a thick veil of low cloud. This cloud cover is allowing for
temperatures to remain fairly steady, despite a northerly wind with
gusts 20-30 mph at times. Currently, a wide range from the mid 20s
into the mid 30s is present.
Going into today, the main wx focus will remain on the winter storm
set to impact the entire cwa today through the overnight period.
Currently aloft in the latest RAP40 500mb analysis and mid level
vapor imagery, the upper low set to move across the Plains region is
still over the 4-Corners region due to a blocking ridge extending
northwest from the Plains. These two systems will shift east in
tandem as the day progresses, with current model guidance shifting
the 500/700mb lows into Kansas south of the cwa, before lifting into
central Kansas overnight.
An area of 850/700 frontogenesis shifts through the cwa today/
tonight, combined with a trowal formation will allow for an area of
snow to form and move through the cwa. Current track of this system
continues to put the focus for heaviest snow total over the cwa.
Guidance is showing snow developing south of the cwa towards 12z,
and expanding northward encompassing the area through the day. With
guidance fairly consistent from previous shift, plan on continuing
the Winter Storm Warning for the cwa, with some minor increases in
snow totals based off of the latest NBM QPF and expected high snow
ratios around 15-18 to 1.
Some initial light snow is beginning to form ahead of the upper low
along a surface low/front currently draped over Colorado. Do expect
this to fill in more towards us by sunrise, by timing is
inconsistent in the models. Have continued trend of W/SW areas
seeing precip first(around 12z), then expanding east as the morning
progresses.
Precip/clouds will slowly clear the cwa from west to east going into
Thursday morning, allowing for increasing chances of msunny/sunny
skies lasting into Friday.
Overall, the cwa will see several inches of snow, but in addition
winds during the warning timeframe will gust up to the 30-40 mph
range allowing for blowing snow concerns that will impact travel.
For temps, cloud cover and CAA working into the region during the
day will allow for daytime highs to occur early and drop through the
day. Looking for upper teens west into the upper 20s east. Going
into Thursday, mid 20s to lower 30s expected, but going into Friday
upper 30s to lower 40s are currently expected.
For overnight lows, most of the region tonight and Thursday night
will see single numbers above zero. Some locales from Highway 83 and
east will reach into the lower teens.
The area will see temperatures, especially daytime highs, to be
impacted by areal coverage of snowpack and subsequent melting over
the short term period.
With the cold overnight lows, wind chill readings for tonight and
Thursday night will range in the single numbers to lower teens below
zero. Worse conditions along/west of Kansas Highway 27.
.LONG TERM...(Saturday through Wednesday)
Issued at 219 AM MST Wed Feb 15 2023
Southwesterly flow aloft on Saturday ahead of a weak shortwave will
veer to the west in the evening. An upper-level trough enters the
northwestern CONUS and subsequently slides southward as an upper low
center moves towards the coast of Southern California/Baja
California. A few minimal impact waves move through at the start of
the week before the surface front arrives late Monday into Tuesday,
bringing chance for precipitation. Another upper-level low looks to
enter the Pacific Northwest around Tuesday evening.
Temperatures in the 40s on Saturday warm into the mid-40s to mid-50s
Sunday and Monday before dropping back into the 30s and 40s Tuesday
and Wednesday. Morning lows will be in the teens and 20s.
Precipitation chances are expected to begin Monday afternoon as rain
and rain/snow, transitioning to mostly snow going into Tuesday and
Wednesday. The second system of the week brings a cold front through
the area around the timeframe of late Wednesday into Thursday - with
a sharper temperature gradient and stronger post-frontal winds -
will continue to monitor.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1017 AM MST Wed Feb 15 2023
Snow already impacting KGLD and will arrive at KMCK by around
20z. Visibility will be reduced to at least a half mile as several
rounds of snow move through both terminals through tonight. An
occasional visibility reduction to a quarter of a mile may occur
during heavier snow. Do not anticipate any real changes in
prevailing conditions at either terminal until after 06z tonight,
with slow improvement overnight. Expect a return to VFR Thursday
morning as snow moves out and winds subside.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Warning until 5 AM MST /6 AM CST/ Thursday for
KSZ001>004-013>016-027>029-041-042.
CO...Winter Storm Warning until 5 AM MST Thursday for COZ090>092.
NE...Winter Storm Warning until 5 AM MST /6 AM CST/ Thursday for
NEZ079>081.
&&
SHORT TERM...JN
LONG TERM...CC
AVIATION...024Hazardous weather outlook, Feb 15, 3:26 AM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
226 AM MST Wed Feb 15 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
226 AM MST Wed Feb 15 2023 /326 AM CST Wed Feb 15 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A Winter Storm Warning remains in effect for the entire Tri-State
area through late tonight. Snow will end from west to east late
tonight.
Wind chill readings as low as 12 to 13 degrees below zero are
expected late tonight into Thursday morning, especially in areas
along and west of Kansas Highway 27.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Wind chill readings Thursday morning will be as low as 10 to 13
degrees below zero.
Wind chill readings as low as 10 to 12 degrees below zero are
expected late Thursday evening into Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but any snowfall reports would
be greatly appreciated.
In the hours before
Local storm report, Feb 15, 11:03 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1003 AM MST WED FEB 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM SNOW 1 S LEOTI 38.47N 101.36W
02/15/2023 U0.1 INCH WICHITA KS LAW ENFORCEMENT
REPORT OF VISIBILITY OF ONE-QUARTER MILE ON
SOUTH EDGE OF TOWN. SNOW WAS OCCURRING.
&&
KMKLocal storm report, Feb 15, 11:05 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1005 AM MST WED FEB 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 AM SNOW CHEYENNE WELLS 38.82N 102.35W
02/15/2023 E1.0 INCH CHEYENNE CO PUBLIC
REPORTED VIA SOCIAL MEDIA. ROADS IN TOWN ARE
BECOMING SNOW COVERED WITH VISIBILITY DOWN
TO ABOUT 3 BLOCKS. SNOW WAS ALSO BEGINNING
TO DRIFT IN PLACES.
&&
KMKLocal storm report, Feb 15, 11:07 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1007 AM MST WED FEB 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM SNOW 4 ENE CHEYENNE WELLS 38.84N 102.28W
02/15/2023 E1.0 INCH CHEYENNE CO LAW ENFORCEMENT
VISIBILITY DOWN TO HALF A MILE BETWEEN
CHEYENNE WELLS AND ARAPAHOE ON US-40 DUE TO
BLOWING SNOW.
&&
KMKWinter Storm, Hitchcock
- When
- February 15, 12:00 PM CST to February 16, 8:45 AM CST
- Where
- Hitchcock forecast zone
- Reported by
- Public
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Snowfall amounts ranged from around 7inches in the west to almost 10 inches in the far southern part of the county.
Key impacts: blowing snow, drifting snow, limited visibility.
Winter Storm, Red Willow
- When
- February 15, 12:15 PM CST to February 16, 7:00 AM CST
- Where
- Red Willow forecast zone
- Reported by
- Public
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Snowfall amounts ranged from around six inches in the west to eight inches in the southern part of the county.
Key impacts: blowing snow, drifting snow, limited visibility.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, February 15 to 16, 2023$375,000 · 2.5 in hail · 14 events
- Hail and Damaging Winds in Arkansas, February 15 to 16, 2023$95,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Oklahoma, February 15 to 16, 2023$140,000 · 1.75 in hail · 11 events
- Heavy Snow in Colorado, February 15 to 16, 202323 events
- Winter Storm in Iowa, February 15 to 16, 202322 events
- Blizzard and Winter Weather in Minnesota, February 15, 20231 injured · 11 events
- Winter Storm and Winter Weather in Nebraska, February 15 to 16, 202318 events
- Winter Storm and Winter Weather in Kansas, February 15, 202314 events
- Winter Storm in Kansas, February 15 to 16, 202310 events
- High Wind and Strong Wind in Iowa, February 15, 202350 kt wind · 9 events
- Winter Storm and Winter Weather in Colorado, February 15 to 16, 20238 events
- Hail and Damaging Wind in Oklahoma, February 15, 20231 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084189, 1084196.